Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 1, NWS Grand Forks, ND

January 28, 202516 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Jan 28, 2025, 2:13 AM CST for 16 counties in North Dakota; 6 counties in Minnesota. It took effect at Jan 28, 2025, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 2:13 AM CST (08:13 UTC)
In effect from
Jan 28, 2025, 6:00 AM CST
Expired
Jan 28, 2025, 5:51 PM CST
In force
12 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS73 KFGF 280813
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
213 AM CST Tue Jan 28 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
039-049-052-054-281615-
/O.NEW.KFGF.WI.Y.0001.250128T1200Z-250129T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Western Walsh-
Including the cities of Englund, Nash, Fort Totten, Akra,
Minnewaukan, Red Lake Falls, Kelso, Forman, Backoo, Leeds,
Fairdale, Maddock, Crookston, Hillsboro, Florian, Lakota, Devils
Lake, Pencer, Langdon, Lankin, Rutland, Hayes Lake State Park,
Fox, Hatton, Leroy, Vang, Grafton, East Grand Forks, Considine,
Roseau, Finley, Roseville, Lisbon, Tolna, Bowesmont, Espelie,
Warren, Argyle, Stephen, Grygla, Casperson, Cavalier, Hope,
Mcville, Malung, Grand Forks, Cando, Newfolden, Adams, Oakwood,
Dakota Junction, Milnor, Aneta, Thief River Falls, Dresden,
Maida, Mount Carmel, Portland, Fargo, Hallock, Walhalla,
Cooperstown, Rosewood, Drayton, Lancaster, Park River, McLeod,
Radium, Middle River, Karlstad, Enderlin, Valley City, Gatzke,
Mayville, New Rockford, Gwinner, and Salol
213 AM CST Tue Jan 28 2025

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM CST THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 6 AM this morning to 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Patchy 
  drifting snow is possible in open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TL
3 follow-up statements
501 
WWUS73 KFGF 281609
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1009 AM CST Tue Jan 28 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
039-049-052-054-290015-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Western Walsh-
Including the cities of Newfolden, Enderlin, Lankin, Hope,
Roseville, Florian, Hatton, New Rockford, Lakota, Nash, Gatzke,
Thief River Falls, Grafton, Pencer, Langdon, Aneta, Dakota
Junction, Crookston, Minnewaukan, Leroy, Lancaster, Roseau,
Salol, Maida, Devils Lake, McLeod, Finley, Hayes Lake State Park,
Fox, Vang, Grygla, Maddock, Casperson, Fairdale, Park River,
Milnor, Lisbon, Englund, Bowesmont, Dresden, Cavalier, Tolna,
Warren, Gwinner, Akra, Red Lake Falls, Valley City, Walhalla,
Considine, Rutland, Drayton, Cooperstown, Leeds, Mount Carmel,
Malung, Argyle, Adams, Forman, Espelie, Oakwood, Grand Forks,
Kelso, Radium, Rosewood, Mayville, Mcville, Karlstad, Fort
Totten, Stephen, Backoo, East Grand Forks, Fargo, Middle River,
Portland, Cando, Hillsboro, and Hallock
1009 AM CST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Patchy 
  drifting snow is possible in open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
013 
WWUS73 KFGF 282103
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
303 PM CST Tue Jan 28 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
039-049-052-054-290100-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Western Walsh-
Including the cities of Considine, Walhalla, Gatzke, Hatton,
Aneta, Dakota Junction, Salol, Newfolden, Casperson, Backoo, Fox,
Red Lake Falls, Englund, Adams, McLeod, Fairdale, Lankin,
Cooperstown, Malung, Florian, Devils Lake, Kelso, Leroy, Warren,
Crookston, Rosewood, Leeds, Radium, Dresden, Portland, Langdon,
Roseville, Mayville, Rutland, Tolna, Maddock, Bowesmont, Pencer,
Forman, Nash, Enderlin, Milnor, Stephen, Park River, Hope,
Lancaster, Hayes Lake State Park, Drayton, New Rockford, Oakwood,
Argyle, Hillsboro, Fargo, Roseau, Maida, Karlstad, Grafton, Thief
River Falls, Cando, Mcville, Finley, Minnewaukan, Gwinner, Grand
Forks, Grygla, Espelie, Valley City, Vang, Middle River, Mount
Carmel, Lisbon, Akra, Hallock, Fort Totten, Cavalier, Lakota, and
East Grand Forks
303 PM CST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Patchy 
  drifting snow is possible in open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
183 
WWUS73 KFGF 282351
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
551 PM CST Tue Jan 28 2025

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
039-049-052-054-290100-
/O.CAN.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Western Walsh-
Including the cities of Walhalla, Kelso, Crookston, Malung,
Leeds, Maida, Portland, Adams, Espelie, Rutland, Salol, Park
River, Vang, Cavalier, Grand Forks, Grygla, Hatton, Fort Totten,
Hillsboro, Mcville, Hope, Dresden, Grafton, Maddock, Valley City,
Cooperstown, Milnor, East Grand Forks, Englund, Finley, Langdon,
Tolna, Pencer, Drayton, Gwinner, Forman, Hayes Lake State Park,
Nash, Warren, Considine, Stephen, Lankin, Devils Lake, Mount
Carmel, Newfolden, Florian, Gatzke, Minnewaukan, Red Lake Falls,
Fairdale, Karlstad, Akra, Middle River, Argyle, New Rockford,
Casperson, Mayville, Oakwood, Thief River Falls, Rosewood, Aneta,
Lakota, Bowesmont, Radium, Fargo, Cando, Roseville, Enderlin,
Fox, Lancaster, Lisbon, McLeod, Roseau, Backoo, Hallock, Leroy,
and Dakota Junction
551 PM CST Tue Jan 28 2025

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

Thomas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 11:28 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • Gusty winds are expected to develop Tuesday morning. There is a 60% chance of a Wind Advisory and a 10% chance for a High Wind Warning.
  • Snow is expected in the Lake of the Woods/Beltrami County area mainly Tuesday morning through afternoon. Generally expect up to 1 inch of snow with a low chance to get to 2 inches.
Area forecast discussion, Jan 27, 11:28 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1128 PM CST Mon Jan 27 2025

.KEY MESSAGES...

- Gusty winds are expected to develop Tuesday morning. There is
  a 60% chance of a Wind Advisory and a 10% chance for a High
  Wind Warning.

- Snow is expected in the Lake of the Woods/Beltrami County area
  mainly Tuesday morning through afternoon. Generally expect up
  to 1 inch of snow with a low chance to get to 2 inches.

&&

.UPDATE...
Issued at 1128 PM CST Mon Jan 27 2025

As expected, with the clouds, temperatures have remained quite
mild for this time of the night. There is some light snow being
reported over central Manitoba, but nothing is too close yet.
As the upper jet begins to lean into northwest Minnesota by
around 3 am or so, some light snow should finally reach the Lake
of the Woods region. However, this will only be a quick
glancing shot, so not much accumulation is anticipated. Wind
speeds will also be increasing by late tonight into Tuesday
morning.

UPDATE
Issued at 619 PM CST Mon Jan 27 2025

Quite a bit of cloud cover is pushing across most of the FA
right now. However, most of it should remain across northeast
North Dakota into most of the northwest quarter of Minnesota.
Temperatures remain very mild, and with the cloud cover, should
not fall off too much overnight. Winds will be the main story.
The steady northwest winds should become light and variable
within the next hour or two, then they will pick back up again
by late night into Tuesday morning.

&&

.DISCUSSION...
Issued at 1253 PM CST Mon Jan 27 2025

...Synopsis...

The first half of the period through midweek will be dominated
by a meandering front embedded within northwest flow. This will
allow for strong temperature gradients across the region through
midweek. Additionally, strong warm air advection along this
boundary will allow for temperatures to get above freezing
tomorrow. Temperatures will come crashing back down once again
by this weekend as a low brings strong cold air advection to the
region with the potential for snow ahead of it. Higher impacts
from this could arise if we accumulate much of any snow that can
blow since our current snowpack is likely to either disappear
or crust over by then.

...WIND TOMORROW...

Strong westerly winds will develop once again overnight tonight.
925mb winds are very strong, approaching as high as 60 knots in
some ensemble runs. Whilst this signal is rather concerning,
weak cold air advection and a very strong inversion developing
as a result of diurnal cooling and warm air advection will
prevent the bulk of these winds from making it to the surface.
NBM probabilities reflect this well with the IQR (25th to 75th
percentile) of wind gusts between 30 and 45 knots, with the 90th
percentile around 55 knots. Because there is a lot working
against winds making it to the surface, the probability for a
Wind Advisory is 60% and a High Wind Warning is 10%.

...SNOW TOMORROW...

A rather strong low across Ontario will bring a lobe of stronger
CVA to the eastern portions of the CWA. Embedded within this
CVA is rather strong frontogenesis with some elevated
instability associated with it. While moisture content isn't
particularly strong, this does lend credence to potential
heavier snowfall rates. Temperatures will remain (relatively)
warm so blizzard conditions are not expected at all. The main
impact will be accumulating snow and lower visibilities. There
are a substantial amount of ensemble members that don't have any
accumulating snow in our CWA, mainly because the forcing is much
more east. Given the fast motion as well, generally expect up to
1 inch of additional snow in Lake of the Woods/Beltrami County
with a low chance for 2.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1128 PM CST Mon Jan 27 2025

The entire FA is in a lull right now, but that will change as
the night unfolds and into Tuesday morning. The most impactful
change will be the increasing winds and LLWS. 55 to 60 knots of
wind will push into the FA at 850mb by around or after 3 am.
Mixing initially will be pretty poor, but it should improve
moving into mid to late Tuesday morning (and especially through
the afternoon). Still the biggest question is exactly how good
the mixing will be, or exactly how strong surface winds will be.
Have pretty much kept with continuity in showing pretty good
wind at all the TAF sites. This should slowly begin to decrease
Tuesday evening. After several days of mild temperatures, the
amount of blowable snow has really diminished. Therefore have
kept any mention of BLSN or DRSN out of the TAFs. However if
winds are able to mix better, some of this may be possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon
DISCUSSION...Perroux
AVIATION...Godon
Hazardous weather outlook, Jan 27, 4:15 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
415 PM CST Mon Jan 27 2025

MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-282215-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
415 PM CST Mon Jan 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds are expected to develop Tuesday morning. There is a
60 percent chance of a Wind Advisory and a 10 percent chance for
a High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-282215-
Lake Of The Woods-North Beltrami-
415 PM CST Mon Jan 27 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds are expected to develop Tuesday morning. There is a
60 percent chance of a Wind Advisory and a 10 percent chance for
a High Wind Warning.

Light snow will begin Tuesday morning and continue through the
afternoon with around 1 inch of accumulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.